Late Developing Nausea With Metformin

Summary: Metformin is an extremely common medication used to control diabetes but it can have side effects.  The most serious – and extremely rare – side effect is lactic acidosis which can  be life threatening.  Other common side effects include diarrhea, nausea and vomiting.

Dear Curtis: I’m a type 2 diabetic and I’ve been on metformin for 3 months now.  Last month I started to get nausea and a ‘heavy’ type of arm pain.  In addition, I’m pretty tired every morning.  The nausea seemed to pop up about an hour after I took metformin.  At first I thought I might be pregnant but my test came back negative.  I asked around and it sounds like it could be the metformin causing the stomach problems, but why did it take so long to show up?  Also, is there any relationship to metformin and the type of arm pain I’m describing?

I’ll take your problems as you list them.

First, the nausea.  Yes, it is most likely metformin causing the nausea.  In fact, in studies on metformin nearly 26% of patients taking the drug experienced either nausea or vomiting.  This was 3 times higher than the ‘control’ group who took a sugar pill.

As far as why it managed to just show up now – I don’t have a definitive answer.  But, let me ask a few things:

  • Were you taking metformin differently before?
  • Were you taking it with food or at a different time of day and then you started experiencing side effects?
  • Did you start taking another drug with metformin – even anything over-the-counter?
  • How about your habits?  Are you drinking more alcohol now, than before?

In short, there’s a lot of little things I would need to know to pinpoint why, all of the sudden, you’re starting to experience this gastrointestinal side effect of metformin.  Finally, many people are just different when it comes to drugs.  Some people would have got that side effect right away.  Others, like you, it takes a while.  Sometimes it’s a mystery as to why.

Now, about your arm pain.  The first thing that came to mind was myalgia – which is a medical term for general muscle pain.  The problem with metformin causing muscle pain is that it can sometimes be associated with a very severe, but very rare side effect called lactic acidosis.  The other side effect that you mentioned is your general feeling of tiredness every morning.  We call this ‘malaise’.

The problem with metformin-induced lactic acidosis is that the symptoms are so non-specific.  Muscle pain, tiredness, stomach problems … those sorts of things.  Does that mean you have lactic acidosis?  Honestly, I don’t know.  But I would hope that you would call your doctor and let her know what’s going on and that you are concerned.

Again, lactic acidosis with metformin is extremely rare – but, also very, very dangerous.  Don’t’ mess around by not calling your doctor.  Also, if you have poor kidney function (metformin is primarily eliminated from your body via the kidney’s) then that can put you at higher risk for lactic acidosis.  Since some metformin is eliminated via your liver you’ll also want liver function tests (LFTs) performed.

Other Options

Believe it or not – there could be other things going on.  For instance, in some patients metformin causes a decrease in your vitamin B12 levels.  That would describe the feeling of tiredness.  The fix for this is to start supplementing with Vitamin B12 or to stop the metformin temporarily or permanently.  Of course, that’s a decision to be made between you and your doctor.

One obvious thing: are you actually checking your blood sugar levels?  While it’s rare to have those sorts of problems with metformin – they can happen.  Especially if you’ve had recent stressors in your life (trauma, fever, infection, etc.).  Poor blood sugar control can also result if you are taking other diabetic medications.

I must admit: while I think it is a long shot I would certainly consider giving you’re doctor a call immediately to let her know your symptoms and that you are concerned about lactic acidosis. The reason I say this is because some of the side effects you mention are present in lactic acidosis (muscle pain and tiredness).

Do NOT want mess around with this.  Like I said, it’s rare – but patients who do develop it and don’t address the problem immediately run a 50% of dying.  If your doctor can rule that out (probably through routine kidney and liver function tests) then you can start looking elsewhere.

Resources Mentioned In This Article:

  1. Vitamin B12

Disclaimer: Occasionally I include affiliate links in some of my articles. But only when I feel comfortable recommending a product or service. If you purchase from one of those links, you pay the same amount but I may get a small commission. Thanks.

Related Posts:

Trackbacks

  1. [...] of all, metformin is notorious for causing stomach problems, especially nausea and diarrhea. So, I’m not at all surprised by that. And, as you reported, it does tend to go away after a few [...]

  2. [...] if they aren’t operating at normal capacity metformin levels can rise in your body and it can lead to side effects like nausea or, in extremely rare and serious cases, lactic [...]

  3. [...] Nausea is one of the most common side effects from many types of medications, including very popular ones like Chantix and metformin. [...]

  4. [...] it’s certainly not guaranteed and it’s not without it’s own hose of problems from nausea to other side [...]

  5. [...] But, before we get to those, let me reassure you that your actual risk of getting lactic acidosis from metformin is extremely rare. In fact, it happens only to 1 out of every 33,000 patients.  However, when it does occur, it’s fatal about 50% of the time (I know, very reassuring). There are other – more common – side effects from metformin that you should be worried about – like nausea. [...]

  6. [...] you more sensitive to insulin). Of course, by adding another drug on you also increase the risk of side effects from metformin as well. Also, the root cause of high blood sugars isn’t completely addressed either. And, as I [...]

  7. [...] regards to safety during pregnancy there are always questions. I’ve written before about the side effects of metformin. These are the same for anyone. Young or old. Pregnant or not. So metformin has risks to be [...]